Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 230, NWS Albany, NY

August 18, 2008Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 18, 2008, 3:00 PM EDT for Herkimer County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 3:00 PM EDT (19:00 UTC)
Expired
Aug 18, 2008, 3:45 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:50 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 18, 2:50 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT MON AUG 18 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE NORTHWEST TO SOUTHEAST ACROSS OUR
FORECAST AREA TONIGHT. BY TOMORROW...LARGE HIGH PRESSURE WILL BUILD
SOUTH FROM HUDSON BAY AND BRING THE COOLEST AIR MASS SINCE LAST MAY
THROUGH WEDNESDAY. THIS HIGH PRESSURE WILL CONTROL OUR WEATHER
THROUGH THE BALANCE OF THE WEEK. TEMPERATURES WILL WARM BY THE END
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ATMOSPHERE WAS CAPPED BUT APPEARS TO BE LOSING IT AS SCATTERED CELLS
HAVE ERUPTED ACROSS CENTRAL NEW YORK. SATELLITE PICTURES NOW
INDICATE A HEALTH CU FIELD ACROSS MOST OF OUR REGION. SBCAPES
APPROACHING 2000 J/KG IN SOME CASES AND THE LOW LEVEL SHEAR WILL
INCREASE AS A STRONG COLD FRONT...STILL ACROSS SOUTHERN
CANADA...CONTINUES TO MAKE STEADY PROGRESS SOUTHWARD. MID LEVEL
LAPSE RATES WILL STEEPEN AS WELL. DEWPOINTS WERE CREEPING UPWARD IN
THE MID HUDSON VALLEY...AS SOUTHERLY BREEZE POOLS MOISTURE UP FROM
THE SOUTH.

SPC ALREADY HAS ISSUED A MESOSCALE DISCUSSION (SWOMCD) AND BGM JUST
ISSUED A SEVERE. THE POSSIBILITY OF A WATCH IS THERE.

THE STRONG COLD FRONT WILL PRODUCE LOW LEVEL CONVERGENCE ON ITS OWN
IT MOVES SOUTH. THERE APPEARS TO BE A PRE-FRONTAL TROUGH LINED UP
ACROSS THE HUDSON VALLEY..ARCING BACK ACROSS NORTH CENTRAL PA. MORE
CELLS MIGHT FIRE UP ALONG THIS LINE.

STAY TUNED.

REGARDING OVERNIGHT LOWS...WENT WITH A BLEND OF MACHINE GUIDANCE
WITH LOCAL TWEAKS WHERE NEEDED.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THIS IS THE MUCH EASIER PORTION OF THE FORECAST. HIGH PRESSURE WILL
BUILD IN FROM THE HUDSON BAY REGION. BOTH MODELS FORECAST H850 TEMPS
TO DROP AS LOW +2C ACROSS OUR NORTHERN AREAS...+6C OVER OUR
HEADS...+8C OUR SOUTHERN MOST AREAS BY TUESDAY EVENING. TEMPERATURES
UPSTREAM SUPPORT THIS IDEA...SURFACE ONES ARE ONLY IN THE 50S TO THE
NORTH OF THIS FRONT WITH H850 TEMPS AROUND +03. THE FRONT WILL SWEEP
ON BY WITH ANY RESIDUAL SHOWERS ENDING EARLY TUESDAY. IMPRESSIVE LOW
LEVEL COLD ADVECTION WILL TAKE PLACE THROUGHOUT THE DAY...PRODUCING
SOME INNOCUOUS STRATUS-CU CLOUDS OF ITS OWN.

THE MODELS SUGGEST THAT MOST PLACES MIGHT NEVER LOOSE A BREEZE
TUESDAY NIGHT. EVEN SO...TEMPERATURES LOOK TO TUMBLE TO AROUND 50 IN
THE TRI-CITY AREAS...40S ELSEWHERE...EXCEPT UPPER 30S ACROSS THE
ADIRONDACKS...WITH A FEW POCKETS OF MID 30S AND FROST POSSIBLE. THE
BREEZE MIGHT BE ENOUGH TO PREVENT THE FORMATION OF FROST BUT IT WILL
BE CLOSE. FOR NOW...WILL MENTION IN OUR HAZARDOUS WEATHER OUTLOOK
BUT CERTAINLY NOT IN THE ZONES.

A BEAUTIFUL SUNNY DAY ON TAP FOR WEDNESDAY. TEMPERATURES WILL
RECOVERY NICELY FROM THE MORNING CHILL...REACHING INTO THE LOWER 70S
VALLEY LOCATION...60S ELSEWHERE...STILL A BIT BELOW NORMAL.

ONE MORE COOL NIGHT IS EXPECTED WEDNESDAY NIGHT AS THE SURFACE HIGH
PRESSURE CRESTS OVER THE REGION. THIS WOULD BE THE IDEAL RADIATIONAL
NIGHT WITH A MAINLY CLEAR SKY AND LIGHT WIND. BY THIS TIME
THOUGH...H850 TEMPERATURES ARE SLATED TO WARM QUITE A BIT...BACK
OVER 10C SO NOT SURE HOW MUCH IF ANY FROST WOULD TAKE PLACE. NO
MENTION OF IT NOW (OTHER THAN THE HWO).

WENT WITH BLEND OF MACHINE GUIDANCE REGARDING DAYTIME
HIGHS/OVERNIGHT LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WILL BE UPDATED SOON.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTIVE TEMPERATURE HAS BEEN WELL SURPASSED AND CU/CB HAS
DEVELOPED OFF THE TERRAIN YET NO REFLECTIVITIES PER THE LATEST RADAR
SCAN AS OF 17Z.  WELL ADVERTISED COLD FRONT WAS PROGRESSING NICELY
ACROSS CENTRAL ONTARIO/QUEBEC WITH A LINE OF CONVECTION.  PRECEDING
THIS FRONT...LAKE CONVERGENCE AND ELEVATION FACTORS COULD TOUCH OFF
SOME SHRA/TSRA THIS AFTERNOON.  THEN WE WILL LIKELY AWAIT FOR THE
FRONT TO PROVIDE A MORE ORGANIZED SHRA/TSRA BETWEEN 05Z-12Z FROM
NORTH TO SOUTH.

FROPA OCCURS FOR KPOU BY 15Z TUESDAY AS HIGH PRESSURE BUILDS IN AND
MODERATE STRONG NORTHERLY WIND PREVAILS.

OUTLOOK...
WED THRU SAT...VFR...NO SIG WX.

&&
&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ANTICIPATED THROUGH THE REMAINDER OF
THIS WEEK. SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THROUGH
TONIGHT AS A RATHER STRONG COLD FRONT SLIDES SOUTHWARD TONIGHT.
LOCALIZED AMOUNTS OVER AN INCH ARE POSSIBLE. RIVERS WILL SEE SOME
INCREASES IN FLOW AND WE HAVE ADJUSTED SOME OF THE AHPS GRAPHS
ACCORDINGLY...BUT ALL REMAINING WITHIN THEIR BANKS. DRY WEATHER THEN
TAKES HOLD FROM LATE TUESDAY INTO AT LEAST FRIDAY WITH RIVER LEVELS
RECEDE.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...(COMING LATER)
AVIATION...BGM
HYDROLOGY...BGM
Hazardous weather outlook, Aug 18, 5:03 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
503 AM EDT MON AUG 18 2008

NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
503 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...ADIRONDACKS...
LAKE GEORGE REGION...AND THE GREATER CAPITAL DISTRICT OF EASTERN
NEW YORK AND FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MOSTLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. THE STORMS WILL GENERALLY MOVE
WEST TO EAST AROUND 30 MILES PER HOUR...AND MAY ORGANIZE INTO A
SQUALL LINE AHEAD OF A COLD FRONT THIS AFTERNOON. THE PRIMARY
THREAT WILL BE DAMAGING WINDS. THERE IS ALSO A THREAT OF HAIL
3/4 INCH OR LARGER IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
503 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE CATSKILL AND MID
HUDSON REGIONS OF EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...EVENING...AND
TONIGHT. THE STORMS WILL BE AHEAD OF...AND ACCOMPANY...A COLD
FRONT. SOME OF THESE STORMS WILL CONTAIN SMALL HAIL AND GUSTY
WINDS...AND MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 18, 2:41 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
241 PM EDT MON AUG 18 2008

NYZ038-181930-
SOUTHERN HERKIMER NY-
241 PM EDT MON AUG 18 2008

...STRONG THUNDERSTORMS IN SOUTHERN HERKIMER COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF POLAND TO 11 MILES NORTHWEST OF FRANKFORT TO 15 MILES
WEST OF FRANKFORT...OR ALONG A LINE EXTENDING FROM UTICA TO 8 MILES
SOUTHWEST OF UTICA...AND MOVING EAST AT 21 MPH.

THUNDERSTORMS WILL BE NEAR...
POLAND AND COLD BROOK BY 305 PM
NEWPORT BY 310 PM
FRANKFORT BY 315 PM
FRANKFORT BY 320 PM
HERKIMER AND MIDDLEVILLE BY 325 PM
9 MILES NORTHWEST OF LITTLE FALLS BY 330 PM

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.  TRAVEL
ALONG THE NEW YORK STATE THRUWAY WILL BECOMING HAZARDOUS DUE TO THE
HEAVY RAINFALL.

BGM

WWW.WEATHER.GOV/ALBANY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:59 PM EDTSevere Thunderstorm WarningALYHerkimer, Montgomery51 min
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady42 min
Aug 18, 5:18 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer56 min
Aug 18, 6:19 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington42 min
Aug 18, 7:51 PM EDTSevere Thunderstorm WarningALYWashington24 min
Aug 18, 7:43 PM EDTSevere Thunderstorm WarningALYBennington, Windham47 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.